Police officers in the 1990s and early 2000s got accustomed to responding to clandestine methamphetamine labs, but that trend has almost completely disappeared across large swaths of the country. The dangers of meth labs were known and documented by police officers and the media. One primary reason for the decrease in these labs was the restriction placed on the purchase of pseudoephedrine, the precursor for methamphetamine production.
Unfortunately, a new trend is mounting and the country may be in for an even more dangerous version of the meth lab.
Fentanyl: An Introduction
The opiate epidemic has received a great deal of public and law enforcement attention but the focus has largely been on heroin. Fentanyl, and other synthetic opiates, are a dangerous growing trend that threatens law enforcement even more than the methamphetamine labs of the recent past.
Fentanyl is a synthetic opiate used legally by medical professionals for anesthesia and analgesia. The Drug Enforcement Administration (DEA) has stated that Fentanyl is 50 to 100 times more potent than morphine but it has solidified its place in the addict community because of its euphoric effects. The problem is that the effective dose for Fentanyl induces respiratory depression, which can easily result in death.
For the law enforcement professional, Fentanyl presents new risks that aren’t common amongst many illegal drugs found on the streets. Fentanyl can be absorbed through the skin and inhalation of a lethal dose of Fentanyl is frightfully easy. Being able to identify Fentanyl will provide first responders with the knowledge to keep their distance from this dangerous substance.
Forms of the Drug
Fentanyl can come in many forms but the most dangerous form is probably the powder.
Powder Fentanyl is a fine white powder that has allegedly been mistaken for powder cocaine by some officers across the country. In the U.S., the powder has been seen being used as a cutting agent in heroin and being used to make counterfeit prescription pills designed to look like Oxycodone.
The DEA is aware of hundreds of thousands of counterfeit prescription pills being seized across the country and has found that many of those pills contain Fentanyl. The problem of street drugs being laced with Fentanyl increased 65% from 2014 to 2015. Fentanyl mixed with other drugs is a serious issue but there is evidence that suggests clandestine Fentanyl labs will be a growing trend in the very near future.
Clandestine Fentanyl Labs
In 2015, 80.4 kilograms of 4-anilino-N-phenethyl-4-piperidine (ANPP) was seized entering the United States and there have been several significant seizures of ANPP across the country in recent years. ANPP for Fentanyl production is analogous to pseudoephedrine for methamphetamine. The DEA has taken steps to make obtaining ANPP more difficult but the fact is that ANPP is increasingly being seized and found within the U.S.
The risks associated with Fentanyl labs are like the risks that have been well-documented with methamphetamine labs—except that accidentally touching or inhaling microgram quantities of Fentanyl can kill you.
Identifying Fentanyl labs will involve similar clues that would lead any officer to think they were investigating a meth lab. ANPP must undergo a chemical reaction for the creation of Fentanyl so officers can look for cooking vessels, laboratory glassware, hotplates, and jars of unknown chemical liquids. Additionally, since Fentanyl is frequently added to heroin and other opiate drugs officers should pay attention to signs of Fentanyl when investigating cases involving heroin, Oxycodone, morphine, or other drugs in the opiate class. Another telltale clue may be the existence of a pill press at any location along with a fine white powder.
Narcotics investigators across the country were used to donning the level-B hazardous material equipment and working with self-contained breathing apparatus for methamphetamine labs. The DEA and the High-Intensity Drug Trafficking Areas are recommending level-A hazardous material equipment to investigate and dismantle Fentanyl labs. There is grave danger in handling Fentanyl and other synthetic opiates so extreme caution should be used in any situation where the presence of these drugs is suspected.
Fentanyl is increasing in popularity and quantity within the United States due to an increasing population addicted to opiate drugs. Fentanyl is extremely dangerous and should only be handled by hazardous material teams or officers trained to use level-A hazmat suits. Officers can protect themselves by recognizing signs of Fentanyl and the clues that may identify a clandestine Fentanyl lab. To recap: Officers who identify glassware, unknown or unmarked chemicals, hotplates, pill presses, and anything resembling a makeshift chemistry set should immediately be alarmed. Any law enforcement officer who suspects they have entered a Fentanyl lab should exit and secure the premises, then contact the appropriate response team in their area. Larger police agencies and metropolitan areas usually have a narcotics unit or task force that can assist. Some officers may need to call a hazardous material team to find the appropriate personnel to dismantle the lab.
This threat is so serious that many police departments and federal agencies have started training their officers in the use of Naloxone and are issuing the drug in case of accidental exposure or overdose. Agencies can help save the lives of their officers and citizens by providing officers with Naloxone. Officers should also refrain from handling and field testing suspected Fentanyl.
A great piece Scot, Glen, and essential advice for officers. I’m a UK officer in a CBRN unit that it starting to deal with this worrying trend over here. The usual indicator we are finding is when officers are dealing with the sudden death of a person accompanied with a white powder. Officers are advised to back off and get the specialized police or fire department DIM team down to deal with it. Another indicator that Departments can use to warn Officers is if there is an increase in deaths of heroin addicts in the general area where post mortem reveals Fentyanyl as the cause. Although that sounds obvious, it needs to be accompanied with the effective dissemination of intelligence briefings to ALL local law enforcement, Fire and EMS units. That information sharing needs to be put in place now, not after. Until that source/dealer/supplier is neutralized officers should be hyper vigilant when dealing with unknown substances.